PATTERN OF ADVERSE DRUG REACTIONS IN A TERTIARY CARE TEACHING HOSPITAL: A CROSS-SECTIONAL STUDY

  • Sangeetha Raja Department of Pharmacology, SRM Medical College Hospital & Research Centre, Potheri-603203, Kancheepuram District, Tamilnadu, India.
  • Jamuna Rani R Department of Pharmacology, SRM Medical College Hospital & Research Centre, Potheri-603203, Kancheepuram District, Tamilnadu, India.
  • Kala P Department of Pharmacology, SRM Medical College Hospital & Research Centre, Potheri-603203, Kancheepuram District, Tamilnadu, India.

Abstract

ABSTRACT
Objective: The aim of this study was to carry out adverse drug reactions (ADRs) monitoring in various departments of a tertiary care teaching hospital.
Methods: A cross-sectional study was conducted on ADRs reported in the hospital from December 2012 to May 2013 after obtaining Institutional
Ethics Committee approval.
Results: A total of 40 ADRs were reported, 47.50% were males and 52.50% were females. The female adult population was 45%. The majority of ADRs
were due to antimicrobial agents especially beta-lactam antibiotics (42.5%) followed by NSAIDs (7.50%). A maximum number of patients (75%)
were reported with dermatological manifestations. The department of medicine reported the highest number of ADRs (37.5%). As per Naranjo's
probability scale, 62.5% reports were assessed as probable. 62.5% reports were documented as mild according to Modified Hartwig's criteria for
severity assessment.
Conclusion: This study was done to sensitize the practicing physicians on the importance of adverse drug monitoring and reporting.
Keywords: Pharmacovigilance, Adverse drug reactions, Tertiary care teaching hospital, Antimicrobial agents.

References

REFERENCES
1. Gershanik J, Boecler B, Ensley H, McCloskey S, George W. The gasping syndrome and benzyl alcohol poisoning. Engl J Med 1982;307(22):1384-8.
2. Apte AA. Reporting of adverse events for marketed drugs: Need for strengthening safety database. Perspect Clin Res 2016;7(3):111-4.
3. Yap YG, Camm AJ. Drug induced QT prolongation and torsades de pointes. Heart 2003;89(11):1363-72.
4. Lihite RJ, Lahkar M. An update on the Pharmacovigilance Programme of India. Front Pharmacol 2015;6:194.
5. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30(2):239-45.
6. Saravanan SS, Kavitha P, Ponnuswamy TK. Patterns of adverse drug reactions in the medical intensive care unit of an Indian tertiary care hospital. Int J Pharm Biol Arch 2014;5(3):64-8.
7. Rademaker M. Do women have more adverse drug reactions? Am J Clin Dermatol 2001;2(6):349-51.
8. Kathiria JM, Sattigeri BM, Desai PM, Patel SP. A study of adverse drug reactions in patients admitted to intensive care unit of a tertiary care teaching rural hospita. Int J Pharm Pharm Sci 2013;5(1):160-3.
9. Vora MB, Trivedi HR, Shah BK, Tripathi CB. Adverse drug reactions in inpatients of internal medicine wards at a tertiary care hospital: A prospective cohort study. J Pharmacol Pharmacother 2011;2(1):21.
10. Rodriguez-Pena R, Antunez C, Martin E, Blanca-Lopez N, Mayorga C, Torres MJ. Allergic reactions to beta-lactams. Expert Opin Drug Saf 2006;5(1):31-48.
11. Raut A, Pawar A, Pankaj M, Srivastava P, Mishra A. Clinical pattern and severity of cutaneous adverse drug reactions. Int J Pharm Pharm Sci 2013;5 Suppl 2:612-6.
12. Bhattacharya S. The facts about penicillin allergy: A review. J Adv Pharm Technol Res 2010;1(1):11-7.
13. Shamna M, Dilip C, Ajmal M, Linu Mohan P, Shinu C, Jafer CP, et al. A prospective study on Adverse Drug Reactions of antibiotics in a tertiary care hospital. Saudi Pharm J 2014;22(4):303-8.
14. Mandavi, Dcruz S, Sachdev A, Tiwari P. Adverse drug reactions & their risk factors among Indian ambulatory elderly patients. Indian J Med Res 2012;136:404-10.
15. Stavreva G, Pendicheva D, Pandurska A, Marev R. Detection of adverse drug reactions to antimicrobial drugs in hospitalized patients. Trakia J Sci 2008;6(1):7-9.
16. Chawla S, Kalra BS, Dharmshaktu P, Sahni P. Adverse drug reaction monitoring in a tertiary care teaching hospital. J Pharmacol Pharmacother 2011;2(3):196-8.
Table 1: Types of reactions for drugs in reported ADRs
Reactions
Drugs
Number of ADRs (%)
Urticaria
Ceftriaxone with sulbactam, Ceftriaxone, Ceftriaxone with tazobactam, Cefotaxime, Phenytoin, Ciprofloxacin, Cotrimoxazole, Metronidazole
20 (62.5)
Erythematous skin lesion
Diclofenac sodium, Cotrimoxazole, Paracetamol, Phenytoin, Carbamezapine, Clindamycin
6 (18.75)
Chest tightness and pain
Metronidazole, Iopamide
2 (6.25)
Throat irritation
Ciprofloxacin
1 (3)
Facial edema
Cefotaxime
1 (3)
Rigor
Vancomycin
1 (3)
Lip edema
Cotrimoxazole
1 (3)
ADRs: Adverse drug reactions
Table 2: List of organs system in ADRs
Organ system
Number of ADRs (%)
Skin
75
Gastrointestinal system
15
Cardiovascular system
‑
Central nervous system
‑
Respiratory
5
Genitourinary
5
Eyes, ears, nose and throat
‑
ADRs: Adverse drug reactions
173
Asian J Pharm Clin Res, Vol 10, Issue 3, 2017, 170-173
Raja et al.
17. Hiware S, Shrivastava M, Mishra D, Mukhi J, Puppalwar G. Evaluation of cutaneous drug reactions in patients visiting out patient departments of Indira Gandhi Government Medical College and Hospital (IGGMC and H), Nagpur. Indian J Dermatol 2013;58(1):18-21.
18. Sharma R, Dogra D, Dogra N. A study of cutaneous adverse drug reactions at a tertiary center in Jammu, India. Indian Dermatol Online J 2015;6(3):168-71.
19. Suthar JV, Desai SV. A study of adverse cutaneous drug reactions in outdoor patients attending to Skin and V.D. Department of Shree Krishna Hospital, Karamsad. Int J Res Pharm Biomed Sci 2011;2:2229-3701.
Statistics
848 Views | 531 Downloads
Citatons
How to Cite
Raja, S., J. R. R, and K. P. “PATTERN OF ADVERSE DRUG REACTIONS IN A TERTIARY CARE TEACHING HOSPITAL: A CROSS-SECTIONAL STUDY”. Asian Journal of Pharmaceutical and Clinical Research, Vol. 10, no. 3, Mar. 2017, pp. 170-3, doi:10.22159/ajpcr.2017.v10i3.15972.
Section
Original Article(s)